[Skip to Content]
[Skip to Content Landing]
Article
November 1984

Significance of a Positive Test for Occult Blood in Stools of Patients Taking Anti-inflammatory Drugs

Author Affiliations

From the Divisions of Rheumatology, Veterans Administration Medical [ill]enter and Georgetown University Medical Center (Drs Bahrt and Nashel), [ill]nd the Divisions of Gastroenterology, Veterans Administration Medical [ill]enter and George Washington University Medical Center, Washington, [ill]C (Dr Korman).

Arch Intern Med. 1984;144(11):2165-2166. doi:10.1001/archinte.1984.04400020067011
Abstract

• Physicians often attribute positive Hemoccult card tests in [ill]atients taking anti-inflammatory drugs to the irritant effects [ill]f these drugs on the gastrointestinal (GI) tract mucosa. A [ill]tudy of 167 patients attending a rheumatic disease clinic [ill]howed that 145 (86.8%) were taking an anti-inflammatory [ill]rug, but only eight of these patients (4.8%) had positive tests [ill]or occult blood. An investigation revealed that three patients [ill]ad neoplasms, two had inflammatory bowel disease, one had [ill] bleeding internal hemorrhoid, one had a bleeding diver[ill]culum, and one had peptic ulcer disease. Anti-inflammatory [ill]gents appear to have caused or contributed to the Gl tract [ill]leeding only in the patient with peptic ulcer disease. The [ill]tudy shows that the Hemoccult card test is usually not [ill]ositive in patients receiving anti-inflammatory medications. [ill]ccordingly, physicians should not attribute a positive [ill]emoccult card test to these drugs until other appropriate [ill]tudies have ruled out the existence of underlying GI tract [ill]esions.

(Arch Intern Med 1984;144:2165-2166)

×